Alert archive / Minnesota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 142, NWS Grand Forks, ND

August 13, 2007Clearwater County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 13, 2007, 6:43 PM CDT for Clearwater County, Minnesota. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 13, 2007, 6:43 PM CDT (23:43 UTC)
Expired
Aug 13, 2007, 7:15 PM CDT
In force
32 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Clearwater County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 146 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 13, 7:05 PM CDTHAIL 1.259 Ne Clearbrook, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 13, 2:57 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 11.7 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2007-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2007-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1900 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 132343
SVRFGF
MNC029-140015-
/O.NEW.KFGF.SV.W.0142.070813T2343Z-070814T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
643 PM CDT MON AUG 13 2007

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CLEARWATER COUNTY IN NORTHWEST MINNESOTA...

* UNTIL 715 PM CDT

* AT 639 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THE
  STORM WAS LOCATED 3 MILES NORTH OF BERNER...OR 37 MILES SOUTHEAST
  OF THIEF RIVER FALLS...MOVING TO THE EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHEASTERN CLEARWATER COUNTY AT 700 PM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4795 9557 4772 9556 4776 9522 4797 9530

$$

JK/GUST
2 follow-up statements
000 
WWUS53 KFGF 140000
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
701 PM CDT MON AUG 13 2007

MNC029-140015-
/O.CON.KFGF.SV.W.0142.000000T0000Z-070814T0015Z/
CLEARWATER MN-
701 PM CDT MON AUG 13 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTHERN CLEARWATER COUNTY...

AT 656 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THE STORM
WAS LOCATED 8 MILES NORTHWEST OF DEBS...OR 28 MILES NORTHWEST OF
BEMIDJI...MOVING TO THE EAST AT 3 MPH.

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
MONDAY EVENING FOR NORTHWESTERN MINNESOTA.

LAT...LON 4795 9557 4772 9556 4769 9520 4797 9530

$$

JK
000 
WWUS53 KFGF 140008
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
709 PM CDT MON AUG 13 2007

MNC029-140019-
/O.EXP.KFGF.SV.W.0142.000000T0000Z-070814T0015Z/
CLEARWATER MN-
709 PM CDT MON AUG 13 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN CLEARWATER COUNTY
WILL EXPIRE AT 715 PM CDT...

AT 709 PM CDT...THE SEVERE THUNDERSTORM HAS MOVED OUT OF NORTHERN
CLEARWATER COUNTY. SO THE WARNING WILL BE ALLOWED TO EXPIRE AT 715 PM
CDT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
MONDAY EVENING FOR NORTHWESTERN MINNESOTA.

LAT...LON 4795 9557 4772 9556 4769 9520 4797 9530

$$

JK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 2:28 PM CDT, 4 hours 15 minutes earlier.

Area forecast discussion, Aug 13, 2:28 PM CDT, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
228 PM CDT MON AUG 13 2007

.SHORT TERM...
ONGOING SEVERE WEATHER CONTINUES TO BE THE MAJOR SHORT TERM
ISSUE...THEREFORE WILL KEEP DISCUSSION SHORT. MODELS HAVE HAD A
DIFFICULT TIME WITH THIS SEVERE WEATHER EVENT...SO WILL FOLLOW
MORE OF A PERSISTENCE FORECAST FOR NOW.

TONIGHT...TSTMS THAT INITIALLY FIRED IN THE RUGBY AREA AND TRACKED
DOWN TOWARD NORTHERN BARNES COUNTY HAVE SINCE MOVED TOWARD KFAR
AND THEN INTO WEST CENTRAL MN (AND DIED OFF). SINCE THEN...ANOTHER
COMPLEX IS TAKING OFF NORTHEAST OF KDVL...AND IT IS RIDING TO THE
EAST-SE NOW TOO. MOST OF THIS ACTIVITY STILL LOOKS ANCHORED ABOVE
THE SFC. MODELS SHOW A STRONG 850MB DEW POINT GRADIENT ACROSS
EASTERN ND WITH A SHARP SHOWALTER GRADIENT TOO. OTHERWISE MODELS
ARE SHOWING A FAIRLY STRONG UPPER JET ARCHING INTO THIS AREA TOO
PROVIDING GOOD UPPER LEVEL DIVERGENCE. THESE PARAMETERS SHOULD
CONTINUE TO SHIFT INTO NORTHWEST AND WEST CENTRAL MN LATE THIS
AFTERNOON AND INTO THE EVENING. WILL CONTINUE SEVERE TSTM MENTION
IN THESE AREAS THIS EVENING.

TUE-THU...SFC HIGH PRESSURE BUILDS DOWN FOR TUE WHILE MODELS SHOW
SOME PCPN POTENTIAL ON TUE NIGHT/WED. THERE IS SOME WARM ADVECTION
IN THE RETURN FLOW AND SOME UPPER JET SUPPORT. WILL HOLD OFF ON
ADDING ANY PCPN FOR NOW AND LET LATER SHIFTS REEVALUATE. THE
ACTUAL COLD FRONT LOOKS TO COME THRU LATE WED AFTERNOON INTO THE
EVENING...AND WINDS COULD BE RATHER GUSTY DURING THIS TIME. QUICK
MOVING SYSTEMS COMING THRU...WITH NEXT SFC HIGH DROPPING DOWN FOR
THU.

.LONG TERM (FRI-MON)...
LONG TERM PERIOD WILL BEGIN WITH A SHARP RIDGE EXTENDING OVER THE
NORTHERN ROCKIES AND AN UPPER LEVEL LOW OVER EASTERN HUDSON
BAY...PUTTING THE CWA MAINLY IN A NORTHWESTERLY FLOW PATTERN. EARLY IN
THE PERIOD...A CANADIAN HIGH WILL EXTEND DOWN INTO THE
CWA...BRINGING NORTHERLY SURFACE FLOW WITH TEMPS ABOUT 10 DEGREES
BELOW SEASONAL NORMS. THE CANADIAN HIGH WILL DROP INTO THE GREAT LAKES
REGION BY FRIDAY NIGHT. AFTER THAT...SOME DISAGREEMENT BETWEEN THE
ECMWF AND GFS MODEL RUNS.  GENERALLY TENDING TOWARD THE GFS SOLUTION
AS IT HAS BEEN BETTER AT PICKING UP WAVES COMING ACROSS THE RIDGE
OVER THE LAST WEEK. THE 12Z GFS HAS A SFC LOW DEVELOP OVER MONTANA.
THIS LOW WILL BEGIN TO DRIFT EAST FRIDAY NIGHT...CAUSING SFC WINDS
TO SWITCH MORE SOUTHEASTERLY AND BEGIN A WARMING TREND. THERE WILL
BE A CHANCE OF THUNDERSTORMS FRIDAY NIGHT AND A SLIGHT CHANCE
SATURDAY AS THE AREA OF LOW PRESSURE MOVES INTO NORTH DAKOTA.

&&

.AVIATION...
MAJOR AVIATION ISSUE WILL BE PASSAGE OF COLD FRONT THROUGH THE FORECAST
AREA. AT 18Z...MAIN BOUNDARY WAS IN WEST CENTRAL NORTH DAKOTA WITH
MOST CONVECTIVE ACTIVITY WELL OUT AHEAD OF BOUNDARY IN EASTERN NORTH
DAKOTA. CONVECTION SHOULD CONTINUE THROUGHOUT THE FORECAST AREA
THROUGH THE AFTERNOON...WITH THE GREATEST THREAT ON THE MINNESOTA
SIDE AFTER 19Z. HOWEVER...THERE WILL BE REDEVELOPMENT IN NORTHEAST
NORTH DAKOTA THROUGH THE AFTERNOON (AS INDICATED ON CURRENT RADAR).
TWB ROUTES FROM DULUTH/MINNEAPOLIS TO FARGO WILL SEE THE MOST
CONVECTIVE ACTIVITY. ALTHOUGH VFR CONDITIONS ARE EXPECTED OUTSIDE OF
THUNDERSTORM AREAS...CIGS HAVE BEEN DROPPING TO MVFR IMMEDIATELY
BEHIND THE CURRENT LINE OF STORMS...AND AVIATORS CAN EXPECT AREAS OF
MVFR CIGS MAINLY NORTH OF I-94 ON THE NORTH DAKOTA SIDE OF THE CWA.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

GODON/SPEICHER
Hazardous weather outlook, Aug 13, 6:07 AM CDT, 12 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
607 AM CDT MON AUG 13 2007

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-141115-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
607 AM CDT MON AUG 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THROUGH EARLY
AFTERNOON FROM CENTRAL INTO NORTHEAST NORTH DAKOTA AND EXTREME
NORTHWEST MINNESOTA. NONE OF THESE ARE EXPECTED TO BE SEVERE.

A COLD FRONT WILL THROUGH EASTERN NORTH DAKOTA THIS AFTERNOON AND
REACH FAR WESTERN MINNESOTA LATE THIS AFTERNOON. A WARM LAYER
ALOFT IS EXPECTED TO PREVENT THUNDERSTORM FORMATION IN MOST OF
EASTERN NORTH DAKOTA AS THE FRONT MOVES THOUGH...BUT AS IT MOVES
INTO MINNESOTA SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP. A
FEW OF THESE STORMS MAY BE SEVERE...WITH THE GREATEST THREAT FOR
SEVERE WEATHER IN AREAS FROM BEMIDJI TO DETROIT LAKES AND FERGUS
FALLS SOUTHEAST TOWARD THE TWIN CITIES. LARGE HAIL AND ISOLATED
TORNADOES WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED TUESDAY THROUGH THURSDAY. THERE
IS A CHANCE FOR THUNDERSTORMS FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON IN NORTHWEST
AND WEST CENTRAL MINNESOTA.

DTR

In the hours before

Local storm report, Aug 13, 4:56 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
456 PM CDT MON AUG 13 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0451 PM     HAIL             ELDRED                  47.68N 96.78W
08/13/2007  M0.50 INCH       POLK               MN   PUBLIC

            5/8 INCH HAIL REPORTED IN ELDRED FROM PUBLIC...RELAYED BY
            POLK CO EMERGENCY MANAGER

&&

SPEICHER
Local storm report, Aug 13, 5:12 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
512 PM CDT MON AUG 13 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     HAIL             8 E REYNOLDS            47.67N 96.94W
08/13/2007  E1.50 INCH       TRAILL             ND   TRAINED SPOTTER

            SPOTTER INDICATED 7 MINUTES OF 1.25 HAIL WITH EMBEDDED
            1.5 HAILSTONES.

&&

AH
Local storm report, Aug 13, 5:27 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
527 PM CDT MON AUG 13 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             3 N MELVIN              47.66N 96.39W
08/13/2007  E0.75 INCH       POLK               MN   PUBLIC

&&

AH
Local storm report, Aug 13, 5:32 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
532 PM CDT MON AUG 13 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             1 SE MENTOR             47.69N 96.13W
08/13/2007  E1.00 INCH       POLK               MN   TRAINED SPOTTER

            DIME TO QUARTER SIZED HAIL NEAR MAPLE LAKE.

&&

AH
Local storm report, Aug 13, 5:59 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
559 PM CDT MON AUG 13 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     HAIL             6 NNW FOSSTON           47.66N 95.80W
08/13/2007  E0.88 INCH       POLK               MN   PUBLIC

&&

AH
Local storm report, Aug 13, 6:25 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
625 PM CDT MON AUG 13 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     HAIL             3 WSW CLEARBROOK        47.68N 95.49W
08/13/2007  E0.75 INCH       CLEARWATER         MN   PUBLIC

&&

AH

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 4:27 PM CDTSevere Thunderstorm WarningFGFNorman, Polk63 min
Aug 13, 5:30 PM CDTSevere Thunderstorm WarningFGFPolk41 min
Aug 13, 6:01 PM CDTSevere Thunderstorm WarningFGFClearwater44 min
Aug 13, 6:08 PM CDTSevere Thunderstorm WarningFGFHubbard37 min
Aug 13, 6:10 PM CDTSevere Thunderstorm WarningFGFWadena47 min
Aug 13, 6:38 PM CDTSevere Thunderstorm WarningFGFBeltrami67 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.